Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does sudden Spike = Resistance
Mar 10, 2005

I was started on Combivir and sustivia after being diagnosed one year ago. My Viral load was 80,000, and my CD4 was 49. After the first 6 months of therapy I was undetectable with CD4 up to 88. This month my viral load measured 1100, and my T cells are only 78. I am worried that my I may be resistant to one of the meds, however no resistance test was ordered. I was hoping that my immune system would reconstitute more rapidly. I have never missed a single dose of medication, I eat good foods, and I am drug free. Should I be worried?

Response from Dr. Henry

A viral load increase to > 1000 is of some concern (it is more thana blip). The first thing that needs to be done is repeat the HIV level and if still well over 50 copies/ml then a resistance test and a discussion with your HIV specialist is recommended. Combivir + Sustiva has a relatively low barrier to resistance in the setting of viremia so resistance to 3TC and efavirenz is of concern. Hopefully your next test will find a low viral load again. T cell recovery can be very slow in some cases. Often a switch to a regimen with less marrow toxicity might be considered (I.e. switch from AZT to abacavir) to see if that helps the T-cell recovery. KH



Previous
Lower back discomfort (pain)
Next
Is their help for me still

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement